Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 143, NWS North Platte, NE

June 17, 2018Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2018, 1:53 PM MDT for Deuel County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 1:53 PM MDT (19:53 UTC)
Expired
Jun 17, 2018, 2:30 PM MDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:28 PM MDTTORNADO9 Wsw Big Springs, NEROPE TORNADO SPOTTED ABOUT 9 MILES WEST OF BIG SPRINGS
Jun 17, 2:35 PM MDTTSTM WND DMG6 Ese Chappell, NECAMPER FLIPPED ALONG I-80 NEAR MM 92

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:35 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS53 KLBF 171953
SVRLBF
NEC049-172030-
/O.NEW.KLBF.SV.W.0143.180617T1953Z-180617T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
153 PM MDT SUN JUN 17 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Deuel County in the Panhandle of Nebraska...

* Until 230 PM MDT.

* At 152 PM MDT, a severe thunderstorm was located near Ovid, or 8
  miles south of Chappell, moving northeast at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chappell.

This includes Interstate 80 in Nebraska between mile markers 85 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4116 10243 4117 10208 4100 10221 4100 10246
      4101 10255
TIME...MOT...LOC 1952Z 212DEG 16KT 4098 10246 

HAIL...1.75IN
WIND...60MPH
 
$$

JWS
1 follow-up statement
727 
WWUS53 KLBF 172004
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
204 PM MDT SUN JUN 17 2018

NEC049-172030-
/O.CON.KLBF.SV.W.0143.000000T0000Z-180617T2030Z/
Deuel NE-
204 PM MDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHERN DEUEL COUNTY...

At 204 PM MDT, a severe thunderstorm was located near Ovid, or near
Chappell, moving northeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Chappell.

This includes Interstate 80 in Nebraska between mile markers 85 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 900 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4116 10243 4117 10208 4100 10221 4100 10246
      4101 10255
TIME...MOT...LOC 2004Z 220DEG 14KT 4101 10242 

HAIL...1.75IN
WIND...60MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:20 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 17, 12:20 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
120 PM CDT Sun Jun 17 2018

.SHORT TERM...(Tonight and Monday)
Issued at 120 PM CDT Sun Jun 17 2018

A nearly stationary front extends northeast to southwest from
near O'Neill to Grant. The front will slowly shift southeast as a
cold front late this afternoon. Moisture will be in abundance with
the remnants of tropical system Bud moving into the region, sfc
dew points are near 70F and PWAT values range from 1.5-2 inches
contributing to CAPE values around 2500 to 3000 J/KG this
afternoon from near Oshkosh to O'Neill and points south.
Thunderstorms should rapidly develop between 2pm and 4pm near the
front. Bulk shear values greater than 40 kt will help storms
organize with a few severe storms expected. The threat turns to
heavy rainfall tonight, especially in Cherry and Sheridan counties
where several inches of rain fell with the storms on Saturday
night. There could also be some flash flooding with the storms
outside of the watch given the amount of available moisture but
the flooding will be limited to more urban areas or areas where
storms are training. Later in the evening, thunderstorms will
slowly shift northward due to southerly upper level flow. Storms
will weaken as they move farther north of the boundary, but still
could contain some locally heavy rainfall. Due to the heavy
rainfall across northwest Nebraska last night, have issued a flash
flood watch due to the potentially for more heavy rainfall.

.LONG TERM...(Monday Night through Sunday)
Issued at 120 PM CDT Sun Jun 17 2018

A pattern shift to rainy and cool for much of the week as a large
and slow moving upper level low drifts east across the region.
A steady stream of moisture will supply the area for much of the
week as well. Agree with WPC issuing a Moderate risk for
excessive rainfall for Tuesday and Tuesday night across southwest
Nebraska, and a slight risk elsewhere. Still appears that by later
Thursday, much of the area will have received 2 to 4 inches of
rainfall.

Conditions should dry out some by the end of the week and the
weekend, but still may be some scattered rainfall. Highs through
Thursday should generally be in the upper 60s and 70s, with upper
70s and 80s returning Friday into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Jun 17 2018

MVFR cigs will continue for much of western and north central
Nebraska though the forecast period. Thunderstorms will develop
this afternoon across the panhandle and overspread the Sandhills
and southwest Nebraska this evening. Hail and gusty erratic winds
may accompany any storm. In addition, very heavy rain will lead to
reduced visby. Thunderstorms taper to rain showers tonight and
dissipate overall Sunday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for NEZ004-094.

&&

SHORT TERM...Allen
LONG TERM...Allen
AVIATION...Snively
Hazardous weather outlook, Jun 17, 2:55 AM MDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
355 AM CDT Sun Jun 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-180900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
355 AM CDT Sun Jun 17 2018 /255 AM MDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms are expected today and especially tonight. A few of
the storms may be severe and produce large hail and strong winds.
However, the primary threat is locally heavy rain which may lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Another round of thunderstorms will bring heavy rain to the region
Tuesday into Wednesday. Stay tuned to later forecasts the
flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Jun 17, 8:18 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       8 SSW CODY              42.83N 101.31W
06/17/2018  M2.60 INCH       CHERRY             NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 8:19 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
919 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       8 ESE GORDON            42.76N 102.06W
06/17/2018  M1.44 INCH       CHERRY             NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 8:20 AM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
920 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       GORDON                  42.81N 102.20W
06/17/2018  M1.24 INCH       SHERIDAN           NE   AWOS

&&

JURGENSEN
Local storm report, Jun 17, 8:21 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
921 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NE KILGORE            42.95N 100.94W
06/17/2018  M1.13 INCH       CHERRY             NE   CO-OP OBSERVER

&&

JURGENSEN
Local storm report, Jun 17, 8:22 AM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 S RUSHVILLE           42.70N 102.47W
06/17/2018  M1.13 INCH       SHERIDAN           NE   COCORAHS

&&

JURGENSEN
Local storm report, Jun 17, 10:53 AM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1153 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       10 SE GORDON            42.70N 102.06W
06/17/2018  M1.47 INCH       CHERRY             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:32 PM MDTSpecial Weather StatementLBFCherry28 min
Jun 16, 6:48 PM MDTAreal Flood AdvisoryLBFCherry, Sheridan3 hr
Jun 16, 7:46 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 17, 1:13 AM MDTFlash Flood WatchLBFCherry, Sheridan25 hr
Jun 17, 2:08 PM MDTTornado WarningLBFDeuel52 min
Jun 17, 2:30 PM MDTTornado Warning Tornado observedLBFDeuel, Keith45 min
Jun 17, 3:06 PM MDTTornado WarningLBFKeith39 min
Jun 17, 3:32 PM MDTTornado WarningLBFArthur, Keith, McPherson43 min
Jun 17, 3:59 PM MDTSpecial Weather StatementLBFLincoln46 min
Jun 17, 4:07 PM MDTTornado Warning Tornado observedLBFKeith, Lincoln, McPherson38 min
Jun 17, 4:16 PM MDTSevere Thunderstorm WarningLBFLogan44 min
Jun 17, 4:29 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson46 min
Jun 17, 4:40 PM MDTTornado WarningLBFLogan, McPherson50 min
Jun 17, 4:47 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas43 min
Jun 17, 5:29 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown33 min
Jun 17, 5:48 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup, Rock42 min
Jun 17, 5:53 PM MDTSpecial Weather StatementLBFHolt52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.